Colorado, 2020Winter Storm and Winter Weather in Colorado, November 7 to 9, 2020
November 7 to 9, 2020 · NWS GJT · 6 events in 6 counties and zones
A strong cold front progressed into western Colorado and brought moderate to heavy snow over portions of the central and southern mountains. A secondary piece of energy lifted over the area during the latter half of the event which brought additional moderate snowfall to the region.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front progressed into western Colorado and brought moderate to heavy snow over portions of the central and southern mountains. A secondary piece of energy lifted over the area during the latter half of the event which brought additional moderate snowfall to the region. A tightened gradient out ahead of and with the arrival of the front produced wind gusts in excess of 60 MPH at times which led to hazardous travel conditions in blowing snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 6, 10:31 PM MST, 3 hours 29 minutes earlier.
Area forecast discussion, Nov 6, 10:31 PM MST, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1031 PM MST Fri Nov 6 2020
.SHORT TERM...(Tonight through Saturday night)
Issued at 402 PM MST Fri Nov 6 2020
Overcast skies across much of the region has led to slightly
cooler temperatures this afternoon as moisture continues to
increase ahead of this weekend's cold front. Breezy conditions
have also developed as expected with wind gusts exceeding 50 mph
along exposed ridges across the Continental Divide over the last
few hours. Webcams confirm that no precipitation is reaching the
ground as of mid this afternoon but that will all change later
tonight as snow showers begin over the San Juan Mountains. 700mb
temperatures in the 2 to 5 degree C range will keep snow levels at
or above 10kft for the next 24 hours or so before colder air is
quickly introduced into the region Saturday night as the cold
front arrives. Elsewhere, valley rain and high elevation snow
showers will increase throughout the day on Saturday with
precipitable water values climbing to around 0.50 inches...150%
above the climatological normal for early November. This will lead
to a good soaking rain for much of the region with hourly rates of
0.10 to 0.30 inches at times. The wide expanse of clouds has
really limited the potential for instability so, apart from
enhanced lift with the passage of the front Saturday
evening/night, these rates generally look to remain on track
before rain turns over to snow. Even so, the Pine Gulch and
Grizzly Creek burn scars will need to be monitored for potential
flash flood highlights if these hourly rates look to increase over
the coming model runs.
The aforementioned cold front is projected to push across the area
Saturday night into Sunday morning. With its arrival, 700mb
temperatures will plummet to the -4 to 8 degree C range by
daybreak Sunday. Rain will turn over to snow in the lower
elevations but no significant accumulations are expected at this
time, though heavier bands could materialize with the front's
progression. The same cannot be said for the San Juan Mountains
which look to receive anywhere from 6 to 12 inches of snow will
this first wave through Saturday night with locally higher amounts
expected on favored southwest-facing slopes. Therefore, the long
duration Winter Storm Watch was upgraded to a Winter Storm Warning
with this afternoon's forecast package. Winter Weather Advisories
were added for portions of the west-central Colorado mountains as
heavier snow arrives with the front, most notably at elevations
above 9500 feet.
.LONG TERM...(Sunday through Friday)
Issued at 402 PM MST Fri Nov 6 2020
Sunday will see the first piece of energy associated with the cold
front lift northeast by late afternoon. This will see showers
taper off in both intensity and coverage for the southern tier of
the forecast area...as noted in the Winter Storm Warning for the
San Juans. The advisories for the west-central Colorado mountains
will drop off as well as a significant break looks to occur before
the second low pressure system arrives. Even so, periodic snow
showers are likely with widespread below normal temperatures
expected as daytime highs drop to 6 to 12 degrees below seasonal
values.
As the second low drops into the Great Basin Sunday evening,
precipitation rates will increase once again overnight. Favorable
flow and orographics will give the San Juan Mountains another good
burst of heavy snow with some of the southern valleys and
foothills seeing their best chance of accumulating snow during
this period as well. The low will transition to an open wave by
daybreak Monday before lifting north out of the region by Monday
night. As this progression happens the central mountains will also
see increased rates and accumulation with additional winter
highlights potentially needed.
Showers will diminish Monday night into Tuesday though light
orographic snow showers will likely linger. Another trough looks
to move through Wednesday/Thursday, favoring the northern and
central mountains. Regardless, much cooler temperatures will
plague the entirety of the forecast area in the wake of these
systems through the end of the work week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1022 PM MST Fri Nov 6 2020
Ceilings will continue to drop overnight with scattered to high
based-showers across the region. Strong winds and a rain/snow mix
will make for deteriorating conditions tomorrow. Expect showers
over the San Juans tonight, within the vicinity of TEX, then
spread northward tomorrow morning. Precipitation intensity
increases Saturday afternoon as a band of showers work eastward.
A north- south oriented cold front will also track across the
area Saturday evening/overnight, which will worsen conditions.
Frontal passage brings strong gusts and periods of moderate to
heavy showers as the system trudges eastward.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO... Winter Weather Advisory from 5 PM Saturday to 11 AM MST Sunday
for COZ009-010-012-013.
Winter Storm Warning until 11 PM MST Monday for COZ018-019.
UT...Wind Advisory from 11 AM to 8 PM MST Saturday for UTZ022-027-029.
&&
SHORT TERM...MMS
LONG TERM...MMS
AVIATION...TGJTHazardous weather outlook, Nov 6, 5:04 AM MST, 20 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
504 AM MST Fri Nov 6 2020
COZ001>014-017>023-UTZ022>025-027>029-071215-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
504 AM MST Fri Nov 6 2020
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Light rain/snow will begin over the San Juan Mountains tonight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
A cold front will bring rain and then snow to the western slope
from Saturday through Monday. Expect some isolated thunder on
Saturday with several inches of new snow possible in the mid and
upper elevations from Saturday night onwards through Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Winter Storm, Southwestern San Juan Mountains
- When
- November 7, 2:00 AM MST to November 9, 11:00 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Generally 1 to 2 feet of snow fell across the area with up to 35 inches estimated at the Spud Mountain SNOTEL site. Winds gusted over 60 MPH at times.
Winter Storm, Northwestern San Juan Mountains
- When
- November 7, 2:00 PM MST to November 9, 4:00 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Generally 7 to 14 inches of snow fell across the area with up to 30 inches near the Slumgullion SNOTEL and Swamp Angel near Red Mountain Pass. Winds gusted over 60 MPH at times.
Winter Weather, Uncompahgre Plateau and Dallas Divide
- When
- November 7, 5:00 PM MST to November 9, 11:00 PM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
Generally 4 to 6 inches of snow fell across the area.
Winter Weather, Gore and Elk Mountains/Central Mountain Valleys
- When
- November 7, 8:00 PM MST to November 8, 11:00 AM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Generally 3 to 6 inches of snow fell across the area. Winds gusted up to 55 MPH at times which led to hazardous road conditions, with Vail Pass on I-70 being closed for a period overnight due to a crash.
Winter Weather, West Elk and Sawatch Mountains
- When
- November 7, 8:00 PM MST to November 8, 11:00 AM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Generally 6 to 12 inches of snow fell across the area.
Winter Weather, Grand and Battlement Mesas
- When
- November 8, 7:00 PM MST to November 9, 8:00 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Generally 5 to 10 inches of snow fell across the area.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Flood in California, November 7 to 10, 2020$2.0 million · 63 kt wind · 10 events
- Tropical Storm and Storm Surge in Florida, November 7 to 9, 20201 injured · $603,000 · 5 events
- Flash Flooding and Debris Flows in Puerto Rico, November 7 to 12, 202026 events
- Blizzard and Winter Storm in Montana, November 7 to 9, 202024 events
- Heavy Snow and High Wind in Colorado, November 7 to 8, 202066 kt wind · 23 events
- Heavy Snow and High Wind in California, November 7 to 8, 202066 kt wind · 13 events
- Strong Wind in California, November 7 to 8, 202013 events
- Damaging Wind and High Wind in New Mexico, November 7 to 9, 2020$10,000 · 58 kt wind · 10 events
- High Wind in Wyoming, November 7 to 8, 202059 kt wind · 7 events
- Blizzard and Winter Storm in Montana, November 7 to 8, 20207 events
- Heavy Snow in Montana, November 7 to 9, 20206 events
- High Wind in Arizona, November 7, 202059 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 921509, 921508, 921514, 921510, 921511, 921513.